Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Flagstaff, AZ

June 6, 20204 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 6, 2020, 1:46 PM MST for 4 counties in Arizona. It took effect at Jun 7, 2020, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 1:46 PM MST (20:46 UTC)
In effect from
Jun 7, 2020, 11:00 AM MST
Expired
Jun 7, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 6, 9:20 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 6, 9:20 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
920 AM MST Sat Jun 6 2020

.SYNOPSIS...This weekend will feature gusty southwest winds and
critical fire weather conditions across portions of northern
Arizona. Gusty winds will continue on Monday, before a warming
trend and weaker winds develop by the middle of next week.
Freezing morning temperatures are probable in the high country
from Monday through Wednesday.

&&

.DISCUSSION...The trough responsible for the gusty winds and
showers overnight is pushing through the Four Corners region this
morning. Storm activity has quickly pushed into Utah and Colorado,
with mostly sunny skies across much of the area. Strong southwest
winds are being observed across Navajo and Apache counties where a
Wind Advisory is in effect through 5 PM MST this afternoon. The
fastest speeds have been observed in Springerville where gusts up
to 70 mph have been reported. Expect a gradual weakening of wind
speeds through the afternoon behind the trough. The gusty winds
combined with lowering relative humidity values this afternoon
will result in critical fire weather conditions across this area.
A Red Flag Warning is in effect through 8 PM MST tonight.

Another round of gusty winds is on tap for Sunday as a low sweeps
inland through the Intermountain West. We will see a drier airmass
in place compared to today, with more widespread critical fire
weather conditions likely.

Minor updates were made this morning to remove all precipitation
chances for the afternoon.

&&

.PREV DISCUSSION /505 AM MST/...Expect lingering showers and a
stray thunderstorm this morning over Apache county. The area of
low pressure that is responsible for this activity will eject
through the Four Corners. Drier, cooler and more stable air
trails the low, which will end all activity by this afternoon.
The higher winds and fire danger will shift east with the low,
with cooler air and lighter winds to the west. Wind and FWX
products are in effect for eastern and northeastern Arizona.

Low pressure remains over the Great Basin through at least Monday.
Although the area will stay dry, expect windy conditions with
below normal temperatures into early next week. A warming trend
develops by the middle and end of next week, although it looks
like yet another wind event by next weekend.

&&

.AVIATION...For the 18Z package...VFR for the next 24 hours. Til
00z Sun S-SW surface winds 15-30 kts gusts 30-45 kts. Fastest
speeds across Navajo and Apache counties. After 00z winds
decreasing to 10-20kts through 15z Sun then SW 15-30kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Shower and thunderstorm activity will persist
through this morning, with the highest chances over northeast
Arizona. Critical fire weather conditions are forecast this
afternoon and again Sunday across much of northern Arizona.

Monday through Wednesday...A cooler and much drier air mass will
affect the region. Expect breezy west to northwest winds on Monday,
with weaker winds on Tuesday and Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM
MST this evening FOR AZZ109>114-116- 117-139-140.

Fire Weather Watch from Sunday morning through Sunday evening
FOR AZZ104>107-109>115-139-140.

Wind Advisory until 5 PM MST this afternoon FOR AZZ010-011-013-
014-017-039-040.

&&

PUBLIC...TPS/Peterson
AVIATION...DL
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 6, 8:10 AM MST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
910 AM MDT Sat Jun 6 2020

AZZ010-061545-
Chinle Valley-
910 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
945 AM MDT...

At 910 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Monument Valley Visitors Center, or 18 miles south
of Mexican Hat, moving north at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mexican Water, Monument Valley Visitors Center and Dennehotso.

LAT...LON 3674 10966 3644 10986 3700 11033 3699 10953
TIME...MOT...LOC 1510Z 187DEG 50KT 3686 10994

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:39 PM MSTSpecial Weather StatementFGZ51 min
Jun 5, 7:39 PM MSTSpecial Weather StatementFGZCoconino, Navajo66 min
Jun 5, 10:02 PM MSTWind AdvisoryFGZApache, Coconino, Navajo19 hr
Jun 6, 3:17 AM MSTSevere Thunderstorm WarningFGZApache28 min
Jun 6, 3:33 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Jun 6, 3:33 AM MSTRed Flag WarningFGZApache, Coconino, Navajo16 hr
Jun 6, 8:10 AM MSTSpecial Weather StatementFGZ35 min
Jun 6, 12:44 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai30 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.